Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A two-stage Postnikov system where $ E\sb{2}\not=E\sb{\infty }$ in the Eilenberg-Moore spectral sequence


Author: Claude Schochet
Journal: Trans. Amer. Math. Soc. 157 (1971), 113-118
MSC: Primary 55H20
DOI: https://doi.org/10.1090/S0002-9947-1971-0307242-0
MathSciNet review: 0307242
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \Omega B \to PB \to B$ be the path fibration over the simply-connected space $ B$, let $ \Omega B \to E \to X$ be the induced fibration via the map $ f:X \to B$, and let $ X$ and $ B$ be generalized Eilenberg-Mac Lane spaces. G. Hirsch has conjectured that $ {H^ \ast }E$ is additively isomorphic to $ {\text{Tor}}_{H^ \ast B}({Z_2},{H^ \ast }X)$, where cohomology is with $ {Z_2}$ coefficients. Since the Eilenberg-Moore spectral sequence which converges to $ {H^ \ast }E$ has $ {E_2} = {\text{Tor}_{H^ \ast B}}({Z_2},{H^ \ast }X)$, the conjecture is equivalent to saying $ {E_2} = {E_\infty }$. In the present paper we set $ X = K({Z_2} + {Z_2},2),B = K({Z_2},4)$ and $ {f^ \ast }i = $ the product of the two fundamental classes, and we prove that $ {E_2} \ne {E_3}$, disproving Hirsch's conjecture. The proof involves the use of homology isomorphisms $ {C^ \ast }X\mathop \to \limits^g \bar C({H^ \ast }\Omega X)\mathop \to \limits^h {H^ \ast }X$ developed by J. P. May, where $ \bar C$ is the reduced cobar construction. The map $ g$ commutes with cup-$ 1$ products. Since the cup-$ 1$ product in $ \bar C({H^ \ast }\Omega X)$ is well known, and since differentials in the spectral sequence correspond to certain cup-$ 1$ products, we may compute $ {d_2}$ on specific elements of $ {E_2}$.


References [Enhancements On Off] (What's this?)

  • [1] J. F. Adams, On the non-existence of elements of Hopf invariant one, Ann. of Math. (2) 72 (1960), 20-104. MR 25 #4530. MR 0141119 (25:4530)
  • [2] H. Cartan et al., Algèbres d'Eilenberg-Mac Lane et homotopie, Séminaire Henri Cartan École Normale Supérieure 1954/55, Secrétariat mathématique, Paris, 1956. MR 19, 439.
  • [3] G. Hirsch, Cohomologie d'un espace de Postnikov (cas non stable) (preprint).
  • [4] J. P. May, The algebraic Eilenberg-Moore special sequence (preprint).
  • [5] -, The cohomology of principal bundles, homogeneous spaces, and two-stage Postnikov systems, Bull. Amer. Math. Soc. 74 (1968), 334-339. MR 39 #953. MR 0239596 (39:953)
  • [6] -, Simplicial objects in algebraic topology, Van Nostrand Math. Studies, no. 11, Van Nostrand, Princeton, N. J., 1967. MR 36 #5942. MR 0222892 (36:5942)
  • [7] -, The structure and applications of the Eilenberg-Moore spectral sequence (to appear).
  • [8] C. Schochet, Unstable two-stage Postnikov systems, Thesis, University of Chicago, Chicago, Ill., 1969.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55H20

Retrieve articles in all journals with MSC: 55H20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1971-0307242-0
Keywords: Cup-$ 1$ products, Eilenberg-Moore spectral sequence, secondary cohomology operations, two-stage Postnikov system
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society